Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 93, NWS Grand Rapids, MI

September 8, 2001Ingham County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 8, 2001, 8:46 PM EDT for Ingham County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2001, 8:46 PM EDT (00:46 UTC)
Expired
Sep 8, 2001, 9:30 PM EDT
In force
44 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Ingham County, MI

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1203 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

148 
WUUS53 KGRR 090047
SVRGRR
MIC065-090130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
846 PM EDT SAT SEP 8 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 930 PM EDT

* AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTH OF AURELIUS...OR ABOUT 5 MILES
  NORTH OF LESLIE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MASON AROUND 855 PM EDT
   DANSVILLE AROUND 900 PM EDT
   WILLIAMSTON AROUND 910 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

$$
KWG/MJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 8:05 PM EDT, 41 minutes earlier.

Area forecast discussion, Sep 8, 8:05 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
805 PM EDT SAT SEP 8 2001

...HAVE CANCELED THE WATCH FOR THE CWA AT 800 PM...

WE HAVE NOT HAD ANY SEVERE WEATHER REPORTS SINCE 605 PM.  THE AIR
HAS BEEN WELL WORKED OVER BY PREVIOUS STORMS AND MSAS INDICATED THE
PRESSURE RISE/FALL COUPLET HAS MOVED EAST OF THE CWA AND WEAKENED.
WHILE THERE IS A BROKEN LINE OF THUNDERSTORMS FROM LANSING TO
MARSHALL AT 00Z... AN ISOLATED SEVERE REPORT IS POSSIBLE... WE NO
LONGER EXPECT WIDESPREAD SEVERE WEATHER.

I TOOK THE NORTHWEST CWA OUT OF THE THREAT FOR SHOWERS AND
THUNDERSTORMS OVERNIGHT SINCE THE FRONT IS ALMOST THROUGH THERE AND
THE NEXT WAVE ON THE FRONT TO BRING MORE SHOWERS INTO THAT REGION
WILL NOT ARRIVE THERE UNTIL MID MORNING SUNDAY AT THE EARLIEST.

.GRR...NONE

BILL

In the hours before

Special weather statement, Sep 8, 3:16 PM EDT, 5 hours 30 minutes before
MIZ038>040-044>046-051-052-057>059-064>067-071>074-090100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
316 PM EDT SAT SEP 8 2001

THE STORM PREDICTION CENTER HAS ISSUED A FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 900 PM EDT
SATURDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN SOUTH CENTRAL MICHIGAN
     INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON

IN CENTRAL MICHIGAN
     OSCEOLA...GRATIOT...MONTCALM...MECOSTA...ISABELLA AND CLARE

IN SOUTHWEST MICHIGAN
     KALAMAZOO...KENT...VAN BUREN...BARRY AND ALLEGAN

IN WEST CENTRAL MICHIGAN
     NEWAYGO AND LAKE

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF IN AND
NEAR THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND
GUSTS IN EXCESS OF 58 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN
DIAMETER OR GREATER. IF YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD
REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO
NOAA WEATHER RADIO OR THE LOCAL NEWS OUTLETS FOR THE LATEST UPDATES
AND POSSIBLE WARNINGS.

WDM
NNNN
Local storm report, Sep 8, 6:25 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
625 PM EDT SAT SEP 8 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    SCOTTS                    MI   WIND DAMAGE
09/08/01   KALAMAZOO                      TREES BLOWN DOWN BY THE
                                          WIND.REPORTED BY LAW
                                          ENFORCEMENT

0343 PM    BATTLE CREEK              MI   WIND DAMAGE
09/08/01   CALHOUN                        8 INCH BRANCHS AND POWER
                                          LINES BLOWN DOWN BY
                                          THUNDERSTORM WINDS.
                                          REPORTED BY SPOTTERS

0345 PM    BATTLE CREEK              MI   WIND DAMAGE
09/08/01   CALHOUN                        TREES AND WIRES BLOW DOWN
                                          BY THUNDERSTORM
                                          WINDS.REPORTED BY LAW
                                          ENFORCEMENT

0350 PM    1 S BATTLE CREEK          MI   WIND DAMAGE
09/08/01   CALHOUN                        A TREE WAS BLOWN DOWN ON A
                                          TRAILER.REPORTED BY
                                          SPOTTERS

0355 PM    WESTERN HALF OF COUNTY    MI   WIND DAMAGE
09/08/01   CALHOUN                        TREES AND POWER LINES BLOW
                                          DOWN ACROSS THE WESTERN
                                          HALF OF THE COUNTY.REPORTED
                                          BY LAW ENFORCEMENT

0425 PM    POTTERVILLE               MI   WIND DAMAGE
09/08/01   EATON                          SEVERAL TREES BLOWN DOWN
                                          BY THUNDERSTORM
                                          WINDS.REPORTED BY LAW
                                          ENFORCEMENT

0436 PM    5 NE KENTWOOD             MI   WIND DAMAGE
09/08/01   KENT                           POWER LINES BLOWN DOWN BY
                                          THE WIND.REPORTED BY LAW
                                          ENFORCEMENT

0505 PM    SIDNEY                    MI   WIND DAMAGE
09/08/01   MONTCALM                       THREE TREES BLOWN DOWN BY
                                          THUNDERSTORM WINDS.REPORTED
                                          BY LAW ENFORCEMENT

WDM
Local storm report, Sep 8, 6:49 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
649 PM EDT SAT SEP 8 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    ORANGEVILLE               MI   WIND DAMAGE
09/08/01   BARRY                          A LARGE TREE DOWN.REPORTED
                                          BY LAW ENFORCEMENT

0605 PM    4 NE BURNIPS              MI   WIND DAMAGE
09/08/01   ALLEGAN                        A TREE BLOWN DOWN BY THE
                                          WIND.REPORTED BY SPOTTERS
Special weather statement, Sep 8, 8:00 PM EDT, 46 minutes before
MIZ038>040-044>046-051-052-057>059-064>067-071>074-090100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
800 PM EDT SAT SEP 8 2001

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN HAS BEEN CANCELLED. THE WATCH IS
NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES

IN SOUTH CENTRAL MICHIGAN
     INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON

IN CENTRAL MICHIGAN
     OSCEOLA...GRATIOT...MONTCALM...MECOSTA...ISABELLA AND CLARE

IN SOUTHWEST MICHIGAN
     KALAMAZOO...KENT...VAN BUREN...BARRY AND ALLEGAN

IN WEST CENTRAL MICHIGAN
     NEWAYGO AND LAKE

NNNN

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 5:21 PM EDTSevere Thunderstorm WarningGRRKent54 min
Sep 9, 5:30 PM EDTSevere Thunderstorm WarningGRRIonia30 min
Sep 9, 6:02 PM EDTSevere Thunderstorm WarningGRRClare, Isabella, Mecosta58 min
Sep 9, 6:02 PM EDTSevere Thunderstorm WarningGRRMontcalm58 min
Sep 9, 6:21 PM EDTSevere Thunderstorm WarningGRRGratiot39 min
Sep 9, 6:28 PM EDTTornado WarningGRRClare32 min
Sep 9, 6:42 PM EDTSevere Thunderstorm WarningGRRJackson48 min
Sep 9, 6:45 PM EDTTornado WarningGRRClinton, Eaton, Ingham30 min
Sep 9, 6:59 PM EDTSevere Thunderstorm WarningGRRClare16 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.